Contrast-Induced Transient Neurological Symptoms Following Percutaneous Coronary Intervention: A Case Report
Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Clinical situation which can not be reproduced for ethical reasons
Aishah Albakr, Noman Ishaque, Danah Aljaafari, Sabah N. Sairafi
Department of Neurology, College of Medicine, Imam Abdulrahman Bin Faisal University, Dammam, Saudi Arabia
Am J Case Rep 2020; 21:e926956
Available online: 2020-10-02
Transient neurological symptoms after a percutaneous coronary intervention (PCI) are not uncommon manifestations. In clinical practice, the development of these symptoms might be a warning sign for PCI-related ischemic or hemorrhagic stroke. However, there is a reported risk of contrast-induced neurological injury (CINI) after PCI, which results in a broad spectrum of transient and benign neurological symptoms. Advanced age, renal disease, diabetes, hypertension, and brain parenchymal lesions are risk factors for CINI.
CASE REPORT: A 78-year-old man with diabetes and impaired renal function developed left-sided hemiparesis and dysarthria within one hour of PCI. Non-contrast CT head showed hyperdense lesions in both frontal lobes, while the susceptibility-weighted sequence of magnetic resonance imaging (SWI-MRI) excludes hemorrhage. Hemodialysis had to be started for fast contrast clearance, and he had recovered completely within 24 hours.
CONCLUSIONS: This case demonstrates that CINI is an important differential diagnosis that cardiologists and neurologists must be familiar with, especially for high-risk patients. The prognosis is good; whether an appropriate contrast’s dose or type for PCI or a need for early hemodialysis to avoid CINI in those patients is unclear.
Keywords: Cerebral Hemorrhage, Contrast Media, Coronary Angiography, Extravasation of Diagnostic and Therapeutic Materials, Stroke